difficult child Might Start Intuniv

Discussion in 'General Parenting' started by Bunny, Nov 16, 2012.

  1. Bunny

    Bunny Guest

    difficult child had his appointment with the psychiatrist this afternoon. He agreed that an increase in the risperdal was a good idea because of how much he grew (more than 4 inches and 20 pounds in 6 months). The psychiatrist feels that he will now be on a high dose of risperdal (4 mgs. per day, 2 in the morning, 2 at night) and he wants to see how he does on it. If we're still seeing problems with impulsivity, anxiety and physical aggression he thinks that adding Intuniv would be helpful. We've tried several of the SSRI class of drugs, but they don't mix well with difficult child, so we are in agreement that we need to steer clear of those. Anyone here have a kid who does not have ADHD who takes Intuniv? What did they take it for and was it helpful?
  2. justour2boys

    justour2boys Momto2Boys

    Bunny... something to think about... since Intuniv is a name-brand drug, it comes with a high price tag. So if you are going to trial the drug, I would ask your doctor about using the twice-a-day generic version Guanfacine (brand name Tenex). Intuniv is the once-a-day (extended) version of Guanfacine.

    Also, since this is a drug for blood pressure, my difficult child's doctor had me take his BiPolar (BP) for a week to see how he adjusted. Also, we used Guanfacine with my oldest difficult child, but only in the afternoon to help with rebound from stims.

    In all honesty, it only really helps my youngest difficult child with rebound from stims... we still have impulse issues in the evening off stims.
  3. Bunny

    Bunny Guest

    Thanks for your input. The doctor wants to wait at least a month before starting the Intuniv because he wants to see how he does on the higher dose of risperdal first. When he's on a good dose of the medications he can be okay, but he is concerned because he's at the high end of the scale in terms of the risperdal dose and you get to a point with it that you're really only increasing side effects rather than theraputic effects.

  4. barneysmom

    barneysmom Member


    my difficult child 2 takes Intuniv. He does have an ADHD diagnosis but when I ran out of it for a few days, he did become much more angry and aggressive. I think the Intuniv helps him become more settled internally. He is extremely hard to parent and is very oppositional (for so many possible reasons I can't begin to sort them out).

    We give the Intuniv at night although th Rx bottle says every morning. There was a reason for this -- can't remember what it is. Not a drug company reason -- I think it helped him settle for the night and get a better night's sleep.

    Our psychiatrist gave us a lot of samples -- I remember there was a starter kit from the drug company where you try the kid at 1, 2, 3, and 4 mg for a decent length of time to find the lowest dose that would work. We stopped at 4 mg.

    Can't remember if we tried Tenex on him. It rings a bell.

    HTH some.
  5. Bunny

    Bunny Guest

    Thanks! That's good to know, since that seems to bethe reasons he wants to try it out. difficult child had a therapist appointment yesterday morning and I explained to him what the psychiatrist was thinking and he said that that sounded like a good idea. This psychiatrist tends to be cautious with medications, so if he is suggesting something you generally know that it's a well thought out plan.

    Thanks, again!
  6. TerryJ2

    TerryJ2 Well-Known Member

    I am no help in this area. Just wanted to send support. :)
  7. Californiablonde

    Californiablonde Well-Known Member

    My son is Asperger's which makes him inflexible and sometimes have temper tantrums. He was put on Intuniv for awhile. He is also ADHD. It did help with his aggression somewhat and it did make him sleepy. It wasn't helpful enough for us to keep him on it. And like Bunny said, it is very expensive because it's new and doesn't come in generic. Tenex is essentially the same type of medication but it's shorter acting. Good luck in whatever you choose.
  8. Bunny

    Bunny Guest

    Californiablonde, why did you feel it was not helpful to keep him on it? It made him sleepy? That's something to think about because he says that the risperdal makes him tired, so I'm not sure if I want to add something else that is sedating.

    Thanks for your input. I appreciate any information I can get.
  9. Californiablonde

    Californiablonde Well-Known Member

    We stopped the Intuniv because it wasn't helping him focus. The teacher still had to constantly redirect. The Intunib just wasn't strong enough. He needed a stimulant so we started him on Focalin. He went from being a D/F student to an A/B student immediately. From what I remember of the Intuniv the sleepiness wore off after a few weeks so it may be that way for your son as well. Good luck.
  10. Bunny

    Bunny Guest

    That makes sense. Thanks for answering my question. I hope you have a good day.